Amiodarone and Hypothroidism - what to do when Synthroid, Cytomel and Nature Thyroid don't work
I have been clinically hypothyroid for 25 years. A year ago in March 09, I was given Amiodarone for a month, during which time I experienced alopecia universalis, brain fog and 50 pounds of water weight. My hair began to grow back in late August however only 15 pounds of the water has come off. Do you have any idea how to eliminate Amiodarone from my system or is there something I can do to restore my body back to normal? Again, thyroid replacements have not worked.
I've been on Amiodarone for 2 years, but have extreem fear issues. I'm on 200mg a day, but have been cutting a pill in half every other day. Been doing this for abt 3 weeks and doing OK. If anyone has any input on this, I'm sure there are many of us that would appreciate it.
I don't want to butt in here on something I know little about...amiodarone. All I really know is that it's a very powerful deiodinase inhibitor, and deiodinases are the enzymes responsible for converting T4 to T3. It might be useful if you posted your latest FT3, FT4 and TSH results (along with the reference ranges for FT3 and FT4). We too often hear doctors saying "your labs are 'in range'; you don't need an increase" when results were way too low in the range or adequate testing wasn't done.
Thank you all for your responses. Steve, all I know is that Amiodarone is a very dangerous drug - all of the side effects have not been documented and the TRUE half life is not known. I don't take Amiodarone anymore and my thyroid is still trashed and now has nodules.
My labs last checked were normal. FT3 was slightly elevated. Amiodarone skews thyroid tests.
My TSH has always been supressed, presumably from a pituitary disorder - no one has figured it out.
I understand that Amiodarone is a powerful deiodinase inhibitor but do you know how to reverse this? Amiodarone also blocks the T3 alpha and beta receptors.
I take Cytomel and Nature Thyroid and nothing has helped relieve the water.
My doctors - endo, cardiologist - believe it's Amiodarone toxicity and I just have to wait.
Does anyone know of a superstar endo anywhere in the San Francisco Bay Area or even elsewhere in the country?
I have a feeling that you're way ahead of me on this one, so forgive me if I'm telling you what you already know.
I thought you might be interested in looking at the following thread which also has references to other resources. Since deiodinase is inhibited AND receptors are blocked, it almost sounds more like you have drug-induced thyroid hormone resistance (THR) in addition to the hypothyroidism that you have had for 25 years. A combination of Cytomel and NT means that you are getting a lot of T3, and you say that your FT3 was slightly elevated. I think you might find this poster's experience with RTH interesting...talk about elevated FT3! It could be that your FT3 has to be even higher for your cells to be able to use it???
Yes Goolarra your are correct- I had THR BEFORE the Amiodarone. Special.... I need to take mega doses of Cytomel. I've tried to find a pituitary/hypothalamus specialist but thus far my experience has been poor - with the usual "You're WAY overmedicating" song and dance. My endo is awesome but his specialty isn't with the pituitary or hypothalamus.
Thanks a ton for that link. It was also suggested that I try taking iodine - a very small amount.
Wow! A double whammy...did the amiodarone make the THR worse or is it impossible to make it worse? Do you have peripheral resistance or general resistance? I'm very interested in this because of my PRTH. There's actually very little reference to PRTH in the literature...almost all seems to be related to peripheral. Is your TSH through the roof, also? Of course, I get the "You're FT3 and FT4 need to be higher in the range." song and dance because of my TSH. Thought they were going to kill me with thyroid meds there for a while. Do you think that the high levels at which your FT3 has to run had anything to do with your needing to take the amiodarone? Tell me to buzz if I'm asking too many questions...just find this a very interesting topic. Also, why do you need a pituitary/hypothalamus specialist? Isn't this a metabolic problem?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.